Bleeding still 3 months post treatment

Hello - I'm hoping others who have gone through radiation can weigh in on this.  I had 28 external beams, 4 brachy and 6 chemo rounds.  Sorry for the gory details, but after the diarrhea stopped every bowel movement would be bloody and sometimes VERY painful.  Not from hard stools, that isn't the issue, but something hurts and is bleeding inside.  Also, at 6 weeks post treatment I have a pelvic exam.  The doc couldn't open the speculum, and I bled a LOT.  He said to start using a dialator, and gave me one that was sized medium.  He said wait 4 weeks to try it.  I waited and have used it a few times but each time I bleed a lot - a light pad will get soaked through after.  

For those of you who have had this treatment, is this normal?  If it is, when does the bleeding stop?

Thank you!

Hi. I don't have an answer for you I'm sorry. I'm presuming you are going to have a scan in the next week or so and hopefully if anything is untoward they'll find out and sort it out. 

If you don't have a scan booked I'd speak to your consultant x 

Thanks Philleepa. I’m in the US and scans post treatment are not common here. Since there was a suspicious lymph node in my PET scan prior to treatment I’d really like to get one after. My doc ordered one but insurance denied it. I have my next follow up in March and I’m going to see if we can try again to get one. Maybe with the bleeding still ongoing the insurance will approve as it would be a huge peace of mind (as long as it’s conclusive!).

Hi there,

I had a similar treatment plan and still bleed using my dilator 4 months since treatment ended. At the beginning not so much, but when I’ve not used it for a while (5-7 days) then I bleed. I think you’re meant to use it 3 times a week but I always forget. My oncologist told me it’s because the skin in your vagina that has been targeted by the radiotherapy is trying to heal but in doing so will try and almost join everything together, hence the need for the dilator. Using it will break where the skin has joined. This will cause bleeding. Have you tried the smaller size first? How often do you use it? Worth speaking to your CNS about or oncologist if you’re worried definitely though. 

Xxx

 

Hi MissingJacob! Thank you for the background and info on the dilators. My doc only gave me the medium sized one, no other sizes. And the bleeding seems to come just when the dilator touches my cervix. But it’s good to know the bleeding is normal! I was told to use it twice a week, but I’ve been doing it every 2-3 days. After my doc wasn’t able to open the speculum at my first follow up I’m determined to get to where they can do a complete exam!